Alert archive / Nevada / Red Flag Warnings in 2016
Red Flag Warning 15, NWS Reno, NV
NWS Reno, NV issued this red flag warning at Aug 14, 2016, 7:14 AM PDT. It took effect at Aug 14, 2016, 10:00 PM PDT. It was in force for 8 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 14, 2016, 7:14 AM PDT (14:14 UTC)
- In effect from
- Aug 14, 2016, 10:00 PM PDT
- Expired
- Aug 15, 2016, 6:07 AM PDT
- In force
- 8 hr
- Issued by
- NWS Reno, NV
The text
As transmitted.
026 WWUS85 KREV 141414 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 714 AM PDT SUN AUG 14 2016 NVZ453-150000- /O.UPG.KREV.FW.A.0009.160815T0500Z-160815T1400Z/ /O.NEW.KREV.FW.W.0015.160815T0500Z-160815T1400Z/ WEST CENTRAL NEVADA BASIN AND RANGE- 714 AM PDT SUN AUG 14 2016 ...RED FLAG WARNING IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PDT MONDAY FOR DRY THUNDERSTORMS ACROSS THE WESTERN NEVADA BASIN AND RANGE... THE NATIONAL WEATHER SERVICE IN RENO HAS UPGRADED THE FIRE WEATHER WATCH TO A RED FLAG WARNING FOR DRY THUNDERSTORMS, WHICH IS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PDT MONDAY. * AFFECTED AREA...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE. * THUNDERSTORMS...ISOLATED THUNDERSTORMS MOVING AT 25 TO 30 MPH COUPLED WITH A VERY DRY SURFACE LAYER WILL CREATE THE CONDITIONS NECESSARY FOR DRY LIGHTNING. * IMPACTS...DRY LIGHTNING ALONG WITH THE ABUNDANT AND VERY DRY VEGETATION WILL CREATE THE POTENTIAL FOR MANY NEW FIRE STARTS. * IMPACTS...LIGHTNING CAN CREATE NEW FIRE STARTS AND MAY COMBINE WITH OUTFLOW GUSTS TO 30 MPH TO CAUSE A FIRE TO RAPIDLY GROW IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS CONFIDENCE IS HIGH THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. && $$ HTTP://WEATHER.GOV/RENO
2 follow-up statements
451 WWUS85 KREV 142045 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 145 PM PDT SUN AUG 14 2016 NVZ453-151400- /O.CON.KREV.FW.W.0015.160815T0500Z-160815T1400Z/ WEST CENTRAL NEVADA BASIN AND RANGE- 145 PM PDT SUN AUG 14 2016 ...RED FLAG WARNING REMAINS IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PDT MONDAY FOR DRY THUNDERSTORMS ACROSS THE WESTERN NEVADA BASIN AND RANGE... * AFFECTED AREA...FIRE ZONE 453 WEST CENTRAL NEVADA BASIN AND RANGE. * THUNDERSTORMS...ISOLATED FAST MOVING THUNDERSTORMS COUPLED WITH A VERY DRY SURFACE LAYER WILL CREATE THE CONDITIONS NECESSARY FOR DRY LIGHTNING. * IMPACTS...DRY LIGHTNING ALONG WITH VERY DRY VEGETATION WILL CREATE THE POTENTIAL FOR MANY NEW FIRE STARTS. * IMPACTS...LIGHTNING CAN CREATE NEW FIRE STARTS AND MAY COMBINE WITH OUTFLOW GUSTS TO 30 MPH TO CAUSE A FIRE TO RAPIDLY GROW IN SIZE AND INTENSITY BEFORE FIRST RESPONDERS CAN CONTAIN THEM. PRECAUTIONARY/PREPAREDNESS ACTIONS... A RED FLAG WARNING MEANS CONFIDENCE IS HIGH THAT CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR. && $$ HTTP://WEATHER.GOV/RENO
329 WWUS85 KREV 151307 RFWREV URGENT - FIRE WEATHER MESSAGE NATIONAL WEATHER SERVICE RENO NV 607 AM PDT MON AUG 15 2016 NVZ453-151415- /O.CAN.KREV.FW.W.0015.000000T0000Z-160815T1400Z/ WEST CENTRAL NEVADA BASIN AND RANGE- 607 AM PDT MON AUG 15 2016 ...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS ACROSS THE WESTERN NEVADA BASIN AND RANGE... THE NATIONAL WEATHER SERVICE IN RENO HAS CANCELLED THE RED FLAG WARNING FOR THE WESTERN NEVADA BASIN AND RANGE. ISOLATED THUNDERSTORMS ARE STILL POSSIBLE OVER FAR EASTERN PERSHING AND CHURCHILL COUNTIES THROUGH 8 AM. HOWEVER COVERAGE IS EXPECTED TO REMAIN VERY ISOLATED AS THE MAIN THREAT SHIFTS TO THE EAST. $$ HTTP://WEATHER.GOV/RENO
What forecasters said that day
The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before this red flag warning went out at Aug 14, 2:49 AM PDT, 4 hours 25 minutes earlier.
Area forecast discussion, Aug 14, 2:49 AM PDT, 4 hours 25 minutes before
Area Forecast Discussion
National Weather Service Reno NV
249 AM PDT SUN AUG 14 2016
.SYNOPSIS...
Weak low pressure will bring some increase in winds this afternoon,
with isolated dry thunderstorms possible in west central Nevada
late tonight and Monday morning. Another weak low pressure setting
up over California may bring a slight chance of afternoon and
evening thunderstorms through much of the upcoming week.
&&
.SHORT TERM...
For today through Monday morning, few changes were made to the
current forecast, as compact low pressure off the northern CA
coast remains on track to move inland to near the CA-NV border by
late tonight. This low will bring some increase in winds later
this afternoon and evening. Later tonight through early Monday,
upper level forcing increases across west central NV with isolated
elevated convection producing little to no rainfall. The greatest
threat for these cells remains over central and eastern Pershing
County including Lovelock, and northeast portions of Churchill
County. For more details on the winds and convection associated
with this low, see the Fire Weather segment below.
From Monday afternoon through Tuesday, the short range guidance
has trended toward slowing down the initial low and drifting it a
bit farther south into western NV. Additional shortwave energy is
now projected to reach northern CA on Tuesday. The resulting
effect of these new trends would lead to a possibility of some
late day thunderstorm, in contrast to the previous guidance
scenarios that were drier and more stable. The NAM was most
aggressive, producing a threat for isolated cells across the
Sierra and into much of western NV. The GFS/ECMWF limited this
convective threat to areas near the Oregon border. At this time,
we added a slight chance of thunder north of a Susanville-Gerlach
line, where the best forcing would likely be present given the
most likely position of the low center over north central CA.
South of Susanville-Gerlach we didn't add a mention of thunder,
but expanded cumulus cloud cover across most areas.
Temperatures will remain above average with highs mainly in the
90s for most lower elevations. Monday looks to be a few degrees
cooler as cloud cover increases and mid level temps drop a bit in
association with the low moving across western NV. Generally light
winds are expected both Monday and Tuesday, with a bit of
northeast-east surface flow developing by Tuesday afternoon. MJD
.LONG TERM...Wednesday through Saturday...
Baggy upper level trough will be in place over northern CA by
Wednesday, with models trending toward taking this trough
offshore and closing it off Thu-Fri. Deformation zone will be
across northeast CA and northwest NV Wednesday with both the
GFS/ECMWF showing QPF signatures again in these areas. As the
upper low moves southwest and closes, a drier and more stable
airmass works into the northern Great Basin with a light northeast
flow. This would push any thunderstorm threat closer to the Sierra
and we made minor adjustments to show less storm coverage north
and east of Reno. For the weekend, the upper low continues to
meander near the central/southern CA coast while the northeast
surface flow weakens over NV. This may allow moisture and
instability to spread farther east this weekend. Temperatures will
remain slightly above normal with generally light winds each day
from Wed-Sat. Hohmann
&&
.AVIATION...
Winds will increase this afternoon-evening as a trough approaches
the west coast and moves into northern CA. Ridge winds will increase
this afternoon with gusts 35-40 kts and these winds will continue
into the early morning hours Monday, but diminish by later Monday
morning as trough exits. So some turbulence is possible along the
lee side of mountain ranges. Surface gusts will max out around 25
kts with localized higher gusts.
Isolated thunderstorms are expected late tonight/early Monday over
the Basin and Range, generally east of KLOL-KNFL, especially
06z-12z. Hohmann
&&
.FIRE WEATHER...
Winds are still expected to increase this afternoon and evening
ahead of approaching upper low with locally critical conditions in
the more wind prone areas and on upper slopes and ridgelines for
fire weather zones 450-453-458. Surface gusts will generally be
25-30 mph with local gusts to 35 mph. Ridge winds will increase
with gusts 40-45 mph late this afternoon through the first few
hours of Monday morning.
As the upper low moves across northern CA overnight, upper level
forcing will increase across northern NV. Confidence remains medium
for isolated thunderstorms developing in the Basin and Range between
10pm and midnight near or just east of Lovelock-Fallon, and then
spreading across eastern Pershing and Churchill Counties overnight.
Storm motions are expected to be fast with convection remaining
elevated. Thus storms will produce little rainfall and be capable of
starting new fires. We will maintain the watch for now and if 12z
model data continues to show persistent convective signals for this
area, we will upgrade the watch to a warning later this morning.
Hohmann
&&
.REV Watches/Warnings/Advisories...
NV...Fire Weather Watch from this evening through Monday morning
NVZ453.
CA...None.
&&
For more information from the National Weather Service visit...
http://weather.gov/renoNearby
Red Flag Warnings in Nevada, 2016Every red flag warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.